Alabama, 2012

Hail and Damaging Winds in Alabama, May 21 to 22, 2012

May 21 to 22, 2012 · NWS BMX · 13 events in 4 counties and zones

As an upper level trough associated with a slow moving cold front tracked across the region, thunderstorms developed late Monday night across northwest central Alabama. Storms developed into a mesoscale convective system and tracked southeastward during the early morning hours on Tuesday, May 22, producing hail and wind damage across portions of north central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

As an upper level trough associated with a slow moving cold front tracked across the region, thunderstorms developed late Monday night across northwest central Alabama. Storms developed into a mesoscale convective system and tracked southeastward during the early morning hours on Tuesday, May 22, producing hail and wind damage across portions of north central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 21, 8:02 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 21, 8:02 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
902 PM CDT MON MAY 21 2012

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

I'D LIKE TO SAY WE ARE OUT OF THE WOODS FOR THE REST OF THE
EVENING...BUT I JUST DON'T THINK THAT'S THE CASE.  AFTER GOING OVER
SOME OF THE MESOSCALE PARAMETERS HERE'S THE SKINNY FOR THE REST OF
THE EVENING...

THE FRONT IS STILL WELL BACK OVER CENTRAL ARKANSAS.  THIS IS EVIDENT
IN THE 850MB TEMPERATURES.  THE REASON WE ARE NOT SEEING MORE
COVERAGE OF CONVECTION IS BECAUSE THE UPPER LEVEL SUPPORT IS WELL
OUT AHEAD OF THE FRONT...BASICALLY OVER US OR JUST TO THE EAST OF
US.  THIS IS HELPING TO SPARK WHAT DEVELOPMENT WE ARE SEEING OVER NE
MS AND NORTHERN ALABAMA.  THE ACTIVITY OVER CENTRAL AND SOUTHERN
MISSISSIPPI IS BEING HELPED BY A MID-LEVEL WAVE...WHICH COULD ALSO
HELP TO SPARK MORE ACTIVITY FOR US THROUGH THE MIDNIGHT HOUR...
ESPECIALLY ALONG AND NORTH OF INTERSTATE 20.  I WOULD NOT BE
SURPRISED TO SEE SOME STRONG STORMS WITH PEA TO PENNY SIZED HAIL
OVER THE NEXT FEW HOURS AS THE MID-LEVEL LAPSE RATES ARE PRETTY
STEEP...AND THE 500MB TEMPERATURES OVER NORTHERN MISSISSIPPI...WHICH
WILL ADVECT INTO ALABAMA OVERNIGHT...ARE -15C.  OUTFLOWS COULD
BECOME OUR WORST ENEMY THOUGH...AS TYPICALLY THEY ARE RESPONSIBLE
FOR STORMS THAT BECOME SEVERE IN THESE ENVIRONMENTS OF LITTLE
SYNOPTIC FORCING.  WE WILL HAVE TO SCOUR THE AREA FOR THESE TONIGHT.

SO LOOK FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO
CONTINUE THROUGH AT LEAST MIDNIGHT...AND MAYBE LATER...WITH A FEW OF
THEM BECOMING STRONG.

I HAVE ADDED IN SOME PATCHY FOG TOO AS THERE WERE QUITE A FEW AREAS
THAT SAW RAIN TODAY.  SATURATED GROUNDS AND FROPA WILL LEAD TO
FOG...ESPECIALLY WITH LIGHT BOUNDARY WINDS TO CALM SURFACE WINDS...
WHICH WE SHOULD SEE.

27

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL THROUGH 07-08Z THIS EVENING.  ISOLATED
SHOWERS/TS ARE STILL ROAMING THE AREA AS A FRONT APPROACHES THE
AREA...BUT COVERAGE SHOULD NOT INCREASE ENOUGH TO WARRANT PREVAILING
TS OR RA.  WILL AMEND AS NECESSARY.

A NUMBER OF TERMINALS DID RECEIVE RAIN THIS AFTERNOON.  THIS PRECIP
ALONG WITH THE PASSING OF THE FRONT SHOULD ALLOW FOR LOWERED
CEILINGS AND REDUCED VISIBILITY AFTER 08Z AT MOST IF NOT ALL
TERMINALS.  IFR CIG/VIS IS LIKELY UNTIL AFTER SUNRISE WHEN BOTH
SHOULD IMPROVE BACK TO VFR BY 16-17Z.

SIMILAR SET UP FOR TOMORROW...ESPECIALLY FOR KMGM...KTOI AND KANB.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27
Hazardous weather outlook, May 21, 7:34 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CDT MON MAY 21 2012

ALZ011>015-017>050-230145-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
834 PM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THOUGH ONE OR TWO STRONG THUNDERSTORMS COULD BECOME SEVERE PRIOR
TO MIDNIGHT...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW AT THIS TIME. THE AREA OF FOCUS WILL BE NORTH OF INTERSTATE 20
AND THE THREATS OF ANY STORM THAT DOES BECOME SEVERE WILL INCLUDE
LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, May 21, 4:52 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT MON MAY 21 2012

ALZ035-040-041-212330-
AUTAUGA AL-CHILTON AL-DALLAS AL-
552 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUTAUGA...NORTHEASTERN
DALLAS AND SOUTHWESTERN CHILTON COUNTIES UNTIL 630 PM CDT...

AT 549 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PARNELL...OR 12 MILES NORTHEAST OF VALLEY GRANDE...
MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BURNSVILLE...
  MULBERRY...
  VALLEY CREEK JUNCTION...
  DAWSON MILL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3249 8667 3242 8693 3271 8702 3277 8681
TIME...MOT...LOC 2252Z 341DEG 12KT 3266 8688

MA
Local storm report, May 21, 5:34 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 S SAND ROCK           34.23N 85.77W
05/21/2012                   CHEROKEE           AL   EMERGENCY MNGR

            TREE LIMBS /NOT FULL TREES/ WERE KNOCKED DOWN ONTO POWER
            LINES CAUSING POWER OUTAGES. DIME SIZED HAIL WAS ALSO
            REPORTED AT THE INTERSECTION OF CR 68 AND CR 36.

&&

SUNGER
Special weather statement, May 21, 5:36 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT MON MAY 21 2012

ALZ018-220000-
ETOWAH AL-
636 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH COUNTY UNTIL
700 PM CDT...

AT 635 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF ANDERSON...OR 10 MILES NORTH OF
GADSDEN...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HOKES BLUFF...
  TABOR ROAD...
  ANDERSON...
  BALLPLAY...
  BLACK CREEK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3420 8585 3411 8584 3413 8581 3412 8579
      3409 8580 3400 8574 3394 8574 3395 8581
      3410 8605 3419 8598
TIME...MOT...LOC 2336Z 299DEG 15KT 3414 8596

MA
Special weather statement, May 21, 7:55 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
855 PM CDT MON MAY 21 2012

ALZ011-220245-
MARION AL-
855 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
945 PM CDT...

AT 853 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 8 MILES SOUTHEAST OF FULTON...MOVING
SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  WESTON...
  SHOTTSVILLE...
  BEXAR...
  BYRD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3422 8819 3430 8819 3431 8818 3423 8786
      3405 8806 3406 8821
TIME...MOT...LOC 0155Z 318DEG 9KT 3421 8826

MA
Special weather statement, May 21, 8:42 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 PM CDT MON MAY 21 2012

ALZ011-012-220330-
LAMAR AL-MARION AL-
942 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND NORTHERN LAMAR
COUNTIES UNTIL 1030 PM CDT...

AT 939 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DETROIT...OR 12 MILES WEST OF HAMILTON...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  DETROIT...
  BEAVERTON...
  CREWS...
  BYRD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3409 8821 3421 8820 3421 8819 3405 8783
      3382 8808 3397 8823 3400 8822
TIME...MOT...LOC 0242Z 312DEG 13KT 3408 8818

MA
Special weather statement, May 21, 9:26 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 PM CDT MON MAY 21 2012

ALZ011>013-220415-
FAYETTE AL-LAMAR AL-MARION AL-
1026 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...LAMAR AND NORTHWESTERN
FAYETTE COUNTIES UNTIL 1115 PM CDT...

AT 1021 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTON TO GUIN TO VERNON TO
6 MILES SOUTH OF CALEDONIA...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WINFIELD...
  MILLPORT...
  FAYETTE...
  GU-WIN...
  BLOOMING GROVE...

&&

LAT...LON 3429 8819 3425 8773 3397 8764 3387 8764
      3387 8761 3352 8797 3353 8828
TIME...MOT...LOC 0326Z 290DEG 12KT 3422 8803 3397 8791
          3376 8811 3360 8830

MA

The radar

The Columbus AFB radar (KGWX), 56 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Fayette

When
May 21, 10:01 PM CST
Where
Fayette County, 1.55 mi SE of Hubertville
Measured
1 in hail
Reported by
Public
Coordinates
33.807, -87.728

Hail, Fayette

When
May 21, 10:10 PM CST
Where
Fayette County, 5.35 mi ESE of Hubertville
Measured
1 in hail
Reported by
Public
Coordinates
33.800, -87.660

Hail, Walker

When
May 21, 10:13 PM CST
Where
Walker County, 1.38 mi NW of Gamble
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.894, -87.348

Hail, Fayette

When
May 21, 10:18 PM CST
Where
Fayette County, 3.52 mi SW of Bankston
Measured
1 in hail
Reported by
Public
Coordinates
33.630, -87.718

Hail, Walker

When
May 21, 10:30 PM CST
Where
Walker County, 2.07 mi S of Gamble
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.850, -87.330

Thunderstorm Wind, Jefferson

When
May 21, 11:30 PM CST
Where
Jefferson County, 1.77 mi NW of Howtons Camp
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.568, -87.201

Numerous trees and power lines were blown down along the Walker and Jefferson county line.

Thunderstorm Wind, Walker

When
May 21, 11:30 PM CST
Where
Walker County, 0.46 mi W of Good Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.669, -87.228

A tree was blown down, blocking Alabama Highway 269 at Short Drive.

Hail, Walker

When
May 21, 11:38 PM CST
Where
Walker County, 6.24 mi S of Gorgas
Measured
1 in hail
Reported by
Public
Coordinates
33.560, -87.190

Hail, Jefferson

When
May 21, 11:43 PM CST
Where
Jefferson County, 0.24 mi ESE of Oak Grove
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.449, -87.146

Hail, Tuscaloosa

When
May 21, 11:52 PM CST
Where
Tuscaloosa County, 1.54 mi NE of Taylorville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.164, -87.529

Thunderstorm Wind, Jefferson

When
May 22, 12:00 AM CST
Where
Jefferson County, 0.9 mi SW of Dolomite
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.440, -86.990

Trees and power lines were blown down in Hueytown, including along Walker Ave, Hueytown Rd, and South Parkell Ave.

Hail, Jefferson

When
May 22, 11:57 PM CST
Where
Jefferson County, Concord
Measured
1 in hail
Reported by
Public
Coordinates
33.470, -87.030

Thunderstorm Wind, Jefferson

When
May 22, 11:58 PM CST
Where
Jefferson County, Concord
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.470, -87.030

Trees were blown down in Concord.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386842, 386844, 386845, 386846, 386847, 386854, 386855, 386849, 386848, 386850, 386856, 386853, 386857.